Minnesota, 2022Tornado and Flash Flooding in Minnesota, April 23, 2022
April 23, 2022 · NWS FGF · 8 events in 6 counties and zones
Several rounds of severe thunderstorms traversed the region starting on the evening of April 22nd. Initially, large hail was the primary concern, with an increasingly tornadic environment heading into April 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $290,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of severe thunderstorms traversed the region starting on the evening of April 22nd. Initially, large hail was the primary concern, with an increasingly tornadic environment heading into April 23rd. Both hail (up to 1.5 inches) and tornadoes were reported with this system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 23, 5:51 AM CST, 5 hours 7 minutes earlier.
Area forecast discussion, Apr 23, 5:51 AM CST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
651 AM CDT Sat Apr 23 2022
.UPDATE...
Issued at 651 AM CDT Sat Apr 23 2022
Most of the thunderstorm activity has now shifted along and north
of highway 2 and is moving quickly northward. The rainfall
intensity has been up and down, but when it has been heavier, it
is accumulating quickly. Have been issuing areal flood warnings
along these heavier bands lifting northward. With around 1 inch of
rain falling over the course of an hour or so, the ground just
doesn't have any ability to soak it in. Therefore it is running
off into the ditches and low areas. This band is lifting northward
at a pretty decent rate now, so think the heaviest rain should
end in the next few hours. After that there should be somewhat of
a break until the next severe potential this afternoon.
&&
.SHORT TERM...(Today through Sunday)
Issued at 335 AM CDT Sat Apr 23 2022
The main short term issues remain the same as they have been the
past few days...heavy rainfall early this morning, severe weather
this afternoon, and then gusty northwest winds and snowfall late
tonight and Sunday.
As of early this morning, the Colorado Low was located over south
central South Dakota. A warm front extended out to the east of the
low, where Huron and Watertown were both about 70 degrees with a
dewpoint around 60. As this mild and moist air has been pushing
further northward, it is encountering colder air. This has been
producing some fog across the southern Red River Valley into
adjacent areas of west central Minnesota. An inverted trough also
extended north of the low, up toward the Minot area. This has kept
winds from the east-northeast across the FA. Outside of any
thunder activity, winds have been much lower than other areas to
the west and south. Areas with showers and storms have been able
to mix down some stronger wind gusts at times. As for the heavy
rainfall potential yet tonight, will be watching urban areas like
Fargo-Moorhead-West Fargo and Grand Forks-East Grand Forks. Could
see some puddles start to develop if stronger echoes hold over any
of these areas for a longer period of time. The threat is there
too for the rural areas along and north of highway 200, which had
the heavier snow not too long ago.
Moving into the severe weather threat today, it will likely depend
on the fog/low clouds clearing out. As it stands right now, there
is fairly widespread coverage of both. The surface low is expected
to track north-northeast and should be located over north central
or northeast South Dakota by 18z, then somewhere near Fargo by 00z
Sun. This track continues to be slower and slightly further west.
This shift is reflected in the update to the SPC Day 1 Convective
Outlook graphic, which has shunted the slight risk for severe
weather further west...which now includes southeast and east
central North Dakota, as well as the Minnesota areas it had
before. Timing from the previous graphics still looks good, the
afternoon hours being the prime time, and the full spectrum of
hazards still look possible. The latest high resolution models
show a full spectrum of possibilities, so overall confidence in
how this afternoon may develop is not that high. More confident
in the timing, with initiation likely in the early afternoon, and
cells racing eastward out of the FA by late afternoon or early
evening.
As for the flooding threat with this afternoon/evening convection,
it will have to be watched. The coverage of storms should be
lower, but storms can dump heavy amounts of rain quickly. These
storms should also be moving quickly. Training could occur in some
areas, but again, confidence is lower there. The extreme
temperature gradient from northwest to southeast will occur, but
exactly how warm it gets will depend on the clearing. The forecast
currently shows around 70F at Fergus Falls to the mid 30s around
Cando. These warmer temperatures will push out quickly tonight
into Sunday. Gusty northwest winds will move in along with some
snow. Areas along and north of the I94 corridor should see a
dusting of snow late tonight, Sunday, into Sunday evening. The
Devils Lake region could still see up to 2 inches or so.
.LONG TERM...(Sunday night through Friday)
Issued at 335 AM CDT Sat Apr 23 2022
Impacts across the extended period look to be minimal as the H5
Colorado Low moves out of the area. Snow chances come to an end
prior to sunrise Monday morning, with partial clearing during the
afternoon. Monday's temperatures will be well below average, with
highs only reaching the upper 20s to middle 30s. After a cold night
Monday into Tuesday, return flow brings slightly warmer air back
into the area, with highs in the middle 30s to middle 40s.
The warmup continues into Wednesday and Thursday as highs climb into
the 40s and 50s under a developing, but progressive, H5 ridge. This
will push to the east late next week, giving way for another chance
for showers and possibly a thunderstorm or two. At this time, the
temperature profile looks to keep most or all or the precipitation
liquid.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 651 AM CDT Sat Apr 23 2022
Challenging set of TAFs for a number of reasons. Wind speeds have
been up and down all night, but as the main rain band pushes off
to the north, they should hold more consistently in the 15 to 25
mph range. With the proximity of the surface low, and exactly
where it tracks, could bring wide ranging wind directions and
speeds. Think once this main band along highway 2 lifts northward
over the next few hours, there should be somewhat of a break. Low
confidence on exactly what ceilings will do. Models are trying to
bring some clearing into southeast North Dakota and west central
Minnesota, so ceilings could rise and potentially scatter out at
KFAR and KBJI, maybe even KGFK. The window for severe storms this
afternoon will likely be in the mid to late afternoon. Overall,
don't think that window will be for too long at any one site.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flood Watch through this evening for NDZ006>008-014>016-024-
026>030-038-054.
MN...Flood Watch through this evening for MNZ001-002-004>009-013>017-
022-023.
UPDATE...Godon
SHORT TERM...Godon
LONG TERM...Lynch
AVIATION...GodonHazardous weather outlook, Apr 23, 5:06 AM CST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
606 AM CDT Sat Apr 23 2022
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241115-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
606 AM CDT Sat Apr 23 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Scattered thunderstorms will continue across the area this
morning. If these storms linger or train across any area, minor
overland flooding or flash flooding are possible.
Scattered severe thunderstorms are possible this afternoon into
the early evening, mainly across east central and southeast North
Dakota into areas along and south of highway 2 in Minnesota. Hail
up to 1.50 inches, wind gusts to 60 mph, and an isolated tornado
are possible. Minor overland flooding or flash flooding could also
occur.
More light snow will spread into areas west of Devils Lake late
tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Light snow will continue Sunday into Sunday evening. Most areas
can expect a dusting, but the Devils Lake region could see around
2 inches. Northwest wind gusts up to 50 mph are also possible
along and west of the Red River Valley Sunday into Sunday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
In the hours before
Local storm report, Apr 23, 10:04 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1104 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 AM HEAVY RAIN LENGBY 47.51N 95.63W
04/23/2022 M4.50 INCH POLK MN PUBLIC
PUBLIC REPORTS OF 4.5INCHES OF MEASURED RAIN
ON SOCIAL MEDIA.
&&Local storm report, Apr 23, 10:16 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1116 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM FLOOD GRAND FORKS 47.92N 97.07W
04/23/2022 GRAND FORKS ND PUBLIC
PUBLIC POSTED VIDEO OF HEAVILY FLOODED OF N
55TH ST.
&&Local storm report, Apr 23, 10:36 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1136 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM FLOOD MAYVILLE 47.50N 97.33W
04/23/2022 TRAILL ND PUBLIC
AREAL FLOODING NEAR ROADWAY IN MAYVILLE
REPORTED VIA FACEBOOK.
&&Local storm report, Apr 23, 10:48 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1148 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FLOOD GONVICK 47.74N 95.51W
04/23/2022 CLEARWATER MN PUBLIC
ROAD DESTROYED BY FLOOD WATER CREATING A
DEEP GAP AND EXPOSING CULVERT PIPE VIA
FACEBOOK.
&&Local storm report, Apr 23, 10:54 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1154 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM FLOOD THOMPSON 47.77N 97.11W
04/23/2022 GRAND FORKS ND PUBLIC
SIGNIFICANT FLOODING REPORTED IN THOMPSON
WATER IS REACHING A LOCAL PATHWAY BRIDGE VIA
FACEBOOK.
&&Local storm report, Apr 23, 10:57 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1157 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HEAVY RAIN 4 N DETROIT LAKES 46.87N 95.84W
04/23/2022 M1.50 INCH BECKER MN PUBLIC
CITIZEN REPORTED MEASURED 1.5 INCHES OF RAIN
IN GAUGE VIA FACEBOOK.
&&Event by event
4 flash flood, 2 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Flash Flood, Clearwater
- When
- April 23, 10:58 AM CST to 2:58 PM CST
- Where
- Clearwater County, Bagley to 0.5 mi SSE of Bagley
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 47.520, -95.400
Highway 92 south of Highway 2 was closed off due to debris jams and flooding near the Clearwater River Bridge, and for a short distance upriver along the Clearwater River and the confluence of the Walker Brook.
Flash Flood, Red Lake
- When
- April 23, 2:00 PM CST to 4:00 PM CST
- Where
- Red Lake County, 1 mi N of Terrebonne to 3 mi N of Terrebonne
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 47.844, -96.150
Portions of County Road 92, between Plummer and Red Lake Falls were closed off due to debris jams and flooding along the Clearwater River. The Clearwater River at Plummer rose over 6 feet by the evening of the 23rd, due to the combination of a rapid snowmelt and from 1 to 2 inches of rainfall in the river basin.
Funnel Cloud, Wilkin
- When
- April 23, 2:40 PM CST to 2:41 PM CST
- Where
- Wilkin County, 2 mi NE of Kent
- Reported by
- Trained Spotter
- Coordinates
- 46.450, -96.650
A brief funnel was reported to the Wilkin County S.O. as being overhead the spotters location. Local storm chasers confirmed that it was short lived and did not touch down.
Hail, Polk
- When
- April 23, 4:49 PM CST
- Where
- Polk County, 2.43 mi WNW of Kittson
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.690, -96.650
A trained weather spotter reported 1.5-inch hail.
Flash Flood, Norman
- When
- April 23, 5:00 PM CST to 6:30 PM CST
- Where
- Norman County, 2 mi S of Hendrum
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 47.241, -96.820
Water from local runoff of from 2 to 3 inches of heavy rain and from the snowmelt swollen Wild Rice River spilled over Highway 75, south of Hendrum.
Flash Flood, Polk
- When
- April 23, 5:33 PM CST to 6:30 PM CST
- Where
- Polk County, 0.5 mi SE of East Grand Forks to East Grand Forks
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 47.925, -97.012
Street flooding was curb to curb and running a foot deep or more at several intersections.
Hail, Beltrami
- When
- April 23, 5:42 PM CST to 5:43 PM CST
- Where
- Beltrami County, 4 mi E of Bemidji
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 47.480, -94.814
Tornado, Polk
- When
- April 23, 5:55 PM CST to 5:57 PM CST
- Where
- Polk County, 1.16 mi NW of Kankel to 1.29 mi NW of Kankel
- Rating
- EF0
- Path length
- 0.28 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 47.680, -96.470
We received a video of a tornado tracking for less than one-half mile across wet and open fields. The tornado formed south of MN Hwy 102, about 8 miles southeast of Crookston, MN. The tornado lifted after less than one minute; however, the funnel cloud remained visible.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Indiana, April 23, 20222 deaths · $1,000 · 1 event
- Blizzard in North Dakota, April 23 to 24, 2022$60 million · 22 events
- Rip Current in Florida, April 23, 20221 death · 1 injured · 1 event
- Tornadoes and Hail in Iowa, April 23, 2022$29,000 · EF1 · 50 events
- Tornadoes and Hail in Oklahoma, April 23 to 24, 2022$203,000 · EF0 · 22 events
- Wildfire and High Wind in South Dakota, April 23, 2022$79,000 · 63 kt wind · 23 events
- Damaging Winds in Minnesota, April 23, 2022$15,000 · 52 kt wind · 5 events
- Blizzard and Winter Storm in South Dakota, April 23 to 24, 202213 events
- Wildfire and High Wind in Iowa, April 23, 202259 kt wind · 12 events
- Wildfire and High Wind in Nebraska, April 23, 20221 injured · 59 kt wind · 3 events
- High Wind in Nebraska, April 23, 202259 kt wind · 10 events
- High Wind in South Dakota, April 23 to 24, 202266 kt wind · 9 events